Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 103, NWS Grand Forks, ND

July 22, 2007Beltrami County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 22, 2007, 8:24 AM CDT for Beltrami County, Minnesota. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2007, 8:24 AM CDT (13:24 UTC)
Expired
Jul 22, 2007, 8:41 AM CDT
In force
17 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Beltrami County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 171 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 8:35 AM CDTHAIL 13 W Gates Corner, MNSTORM CROSSED LARGELY UNINHABITED AREA OF EXTREME NORTHWEST BELTRAMI COUNTY. TRAVEL ALONG ACCESS ROAD INDICATED AREA WHERE NUMEROUS TREE BRANCHES AND LEAVES LITTERED THE ROADSIDE. VEGETATION WAS RIDDLED WITH HOLES PRODUCED BY HAIL OF AT LEAST 1 INCH DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 1.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 221324
SVRFGF
MNC007-221415-
/O.NEW.KFGF.SV.W.0103.070722T1324Z-070722T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
824 AM CDT SUN JUL 22 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 915 AM CDT

* AT 819 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED 8 MILES WEST OF GATES CORNER...OR 29 MILES SOUTHEAST OF
  ROSEAU...MOVING TO THE SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GATES CORNER AT 850 AM CDT...
  MALCOLM AT 900 AM CDT...
  8 MILES NORTHEAST OF FOURTOWN AT 905 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4854 9559 4828 9558 4823 9523 4852 9525

$$

55
1 follow-up statement
000 
WWUS53 KFGF 221341
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
841 AM CDT SUN JUL 22 2007

MNC007-221351-
/O.CAN.KFGF.SV.W.0103.000000T0000Z-070722T1415Z/
BELTRAMI MN-
841 AM CDT SUN JUL 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BELTRAMI COUNTY
IS CANCELLED...

AT 837 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 4 MILES WEST OF GATES CORNER...OR 33 MILES
SOUTHEAST OF ROSEAU...MOVING TO THE SOUTHEAST AT 15 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4854 9559 4828 9558 4823 9523 4852 9525

$$

55

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:19 AM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 22, 3:19 AM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
319 AM CDT SUN JUL 22 2007

.SHORT TERM...
IMMEDIATE CONCERN IS EXTENT OF EARLY MORNING CONVECTION. LOOKING
AT WATER VAPOR...SEVERAL SHORT WAVES ROTATING ON NORTH SIDE OF 594
DM HIGH OVER NEBRASKA. THESE SHORT WAVES INTERACTING WITH A 40KT
LOW LEVEL JET AIMED AT SE ND/NE SD/WCNTRL MN CAUSING ELEVATED
CONVECTION TO DEVELOP. KMVX/KABR 88D INDICATE CORES ARE PRETTY
SMALL AND ATMOSPHERE JUST TOO WARM ALOFT FOR THEM TO REALLY GET
STRONG...BUT BRIEF HVY RAIN OCCURRING. ALSO PLUME OF DEEPER
MOISTURE SEEN ON WATER VAPOR FROM UTAH/WRN COLORADO INTO SD/SE
ND/CNTRL MN. MOVEMENT OF THESE SHORT WAVES MAINLY DUE EAST AND
WITH 850 MB JET SHIFT FROM A SOUTHWEST TO NORTHEAST TO MORE A
WEST-EAST ORIENTATION BY 12Z WOULD EXPECT ALL THE ACTIVITY TO
REMAIN CONCENTRATED OVER MY SOUTH FCST AREA WITH NOTHING NORTH OF
A FAR-BJI LINE. THUS TWEEKED POPS IN THE 12Z-18Z PERIOD TODAY FOR
THIS FACT. BY 18Z ANY THREAT OF ELEVATED CONVECTION SHOULD BE OVER
AS LOW LEVEL JET AXIS SHIFTS WELL TO OUR EAST AND WEAKENS. THUS
WILL MAINTAIN DRY WX THIS AFTN ALL AREAS. FOR TONIGHT...DID REMOVE
LOW POPS IN WCNTRL MN AS LOOKS LIKE MAIN ACTION TO BE DLH-MSP-RST
AREAS AS 500 MB HIGH BUILDS OVER ERN ND SHIFTING EDGE OF THE MID
LEVEL CAP FARTHER EAST.

WEAK SFC TROUGH NR A ROLLA-BISMARCK LINE AT 08Z WILL MOVE EAST AND
EXTEND NR A ROX-GFK-JMS LINE NR 18Z TODAY AND THEN BASICALLY WASH
OUT MONDAY. SO WINDS TODAY WIL BECOME MUCH LIGHTER THAN ON
SATURDAY.

JUST HOW HOT WILL IT GET. WOULD EXPECT PLENTY OF 90 TO 95 DEGREE
READINGS FOR HIGHS TODAY THRU WEDNESDAY AS RIDGE IS OVERHEAD.
HOTTEST AIR REMAINS WRN ND/WRN SD/ERN MT WHERE 100+ WILL OCCUR.
DEW PTS WILL BE QUITE HIGH AND HEAT INDICES PROGGED TO BE 100-105
AT PEAK HEATING OVER ERN ND. THIS JUST SHY OF HEAT ADVISORY LEVELS
BUT WILL CONTINUE TO MENTION ON HWO/GRAPHICAL WX STORY. MISERABLE
NONETHELESS. KEPT IT DRY MON-WED PERIOD. GFS WANTS TO SPILL A
SHORT WAVE SOUTHWARD THRU MN MON NIGHT INTO TUESDAY WITIH PSBL
PCPN. VERY UNSURE OF THESE SHORT WAVES...SO WILL MAINTAIN DRY
FCST.

.LONG TERM...
CANADIAN/GFS CONSENSUS FROM 00Z RUNS IS TO BRING A TROUGH/COLD
FRONT THRU SOMETIME THURSDAY TIME PERIOD. GREAT DEAL OF
UNCERTAINITY ABOUT TIMING AND CONSENSUS OF NEIGHBORING OFFICES WAS
TO KEEP DRY FCST AND LET DAYSHIFT AND HPC DIAGNOSE PATTERN BETTER.

&&

.AVIATION...
VFR TODAY. LOOKS LIKE EARLY MORNING THUNDER TO AVOID FARGO-BEMIDJI
AIRPORT...AND FOR SURE WILL MISS GRAND FORKS. VFR CIGS WITH TSRA
IN SRN VALLEY AND WCNTRL MN THIS MORNING AND SOME VFR CIGS IN FAR
NW MN FROM ROSEAU TO LAKE OF THE WOODS. AS SFC TROUGH MOVES THRU
THE FCST AREA WINDS WILL DIMINISH TODAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Jul 22, 7:06 AM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
706 AM CDT SUN JUL 22 2007

MNZ001-002-004>009-013>016-NDZ006>008-014>016-024-026>030-054-
231215-
WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
WESTERN WALSH COUNTY-
706 AM CDT SUN JUL 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEAT INDICES OF 95 TO 105 THIS AFTERNOONN WILL OCCUR. IF
OUTDOORS FOR EXTENDED PERIODS THIS AFTERNOON DRINK PLENTY OF
LIQUIDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CONTINUED HOT AND HUMID WEATHER FOR MONDAY THROUGH WEDNESDAY WILL
BRING HEAT INDICES OF 95 TO 105 EACH AFTERNOON. NO HAZARDOUS
WEATHER IS ANTICIPATED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ003-017-022>024-027>032-040-NDZ038-039-049-052-053-231215-
CLAY-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-
706 AM CDT SUN JUL 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR FROM EXTREME SOUTHEAST NORTH
DAKOTA INTO WEST CENTRAL AND NORTH CENTRAL MINNESOTA...ALONG AND
SOUTH OF A FARGO TO BEMIDJI LINE. A FEW STORMS MAY APPROACH SEVERE
LIMITS WITH SMALL HAIL. LOCALLY UP TO 2 INCHES OF RAIN MAY OCCUR.
THE STORMS WILL EXIT THE AREA THIS AFTERNOON MAKING WAY FOR HOT
AND HUMID CONDITIONS WITH HEAT INDICES IN THE 95 TO 105 RANGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CONTINUED HOT AND HUMID WEATHER FOR MONDAY THROUGH WEDNESDAY WILL
BRING HEAT INDICES OF 95 TO 105 EACH AFTERNOON. NO HAZARDOUS
WEATHER IS ANTICIPATED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:14 AM CDTSevere Thunderstorm WarningFGFLake of the Woods33 min
Jul 22, 5:06 PM CDTHeat AdvisoryFGFClay, Kittson, Marshall, Norman, Polk, Wilkin4 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.